Rocket Fuel
Advanced Search
Print    Email
Decrease (-) Restore Default Increase (+)
Find a Physician

Health Information

 

Aspirin overdose

Definition

An overdose of aspirin means you have too much aspirin in your body.

This can happen in two ways:

If a person accidentally or intentionally takes a very large dose of aspirin at one time, it's called an acute overdose.

If a normal daily dose of aspirin builds up in the body over time and causes symptoms, it's called a chronic overdose. This may happen if your kidneys do not work correctly or when you are dehydrated. Chronic overdoses are usually seen in older patients during hot weather.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 to find a local poison control center near you.

Alternative Names

Acetylsalicylic acid overdose

Poisonous Ingredient

Acetylsalicylic acid

Where Found

Acetylsalicylic acid (aspirin) can be found in many prescription and over-the-counter pain relievers, including:

  • Alka Seltzer
  • Anacin
  • Bayer
  • Bufferin
  • Ecotrin
  • Excedrin
  • Fiorinal
  • Percodan
  • St. Joseph's

Note: This list may not be all-inclusive.

Symptoms

Symptoms of acute overdose may include:

  • Upset stomach and stomach pain
  • Nausea
  • Vomiting -- may cause an ulcer or irritation of the stomach known as gastritis

Symptoms of chronic overdose may include:

  • Fatigue
  • Slight fever
  • Confusion
  • Collapse
  • Rapid heart beat
  • Uncontrollable rapid breathing

Large overdoses may also cause:

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions. This is a free and confidential service.

All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week. 

What to Expect at the Emergency Room

The health care provider will check your temperature, pulse, breathing rate, and blood pressure. An intravenous (IV) line will be placed into a vein. Lab tests, including an arterial blood gas test, will be done.

Treatment depends on the amount of aspirin, the time you swallowed it, and your overall condition when you reach the emergency room. You may receive:

  • Fluids
  • Activated charcoal to soak up aspirin in the stomach
  • Laxative to cause bowel movements that help remove aspirin and charcoal from the body

Other medicines may be given through a vein, including potassium salt and sodium bicarbonate, which helps the body remove aspirin that has already been digested.

If these treatments do not work or the overdose is extremely severe, hemodialysis may be needed to remove aspirin from your blood.

Very rarely, a breathing machine may be needed. But many poisoning experts think this causes more harm than good, so it is only used as a very last resort.

Outlook (Prognosis)

Taking more than 150mg/kg of aspirin can have serious and even deadly results if untreated. Much lower levels can affect children.

If treatment is delayed or the overdose is large enough, symptoms will continue to get worse. Breathing becomes extremely fast or may stop. Seizures, high fevers, or death may occur.

How well you do depends greatly on how much aspirin your body has absorbed -- and how much is flowing through your blood. If you take a large amount of aspirin but come quickly to the emergency room, treatments may help keep your blood levels of aspirin very low. If you do not get to the emergency room fast enough, the level of aspirin in your blood can become dangerously high.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

American Association of Poison Control Centers. Practice Guideline: Salicylate poisoning: An evidence-based consensus guideline for out-of-hospital management. Clinical Toxicology, 2007: Vol. 45; pp 95 - 131.


Review Date: 1/19/2013
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, David Eltz, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

     Icon-LinkedIn.png 

© 2014  Holy Cross Health | 1500 Forest Glen Road, Silver Spring, MD 20910 | 301-754-7000
trinity-health.org